MAUDE Adverse Event Report: STRYKER GMBH REDUCTION SPOON T2 Ø9 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH REDUCTION SPOON T2 Ø9 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060125
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/31/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported that, on friday,31-may-2024, the surgeon from the arrixaca hospital proceeds to perform tibia fracture surgery with a t2 tibia intramedullary nail.When inserting the fracture reduction piece, it breaks, leaving part of it inside the patient's canal.Given the impossibility of extracting it with the material they had, they completed the surgery, postponing it to wednesday, (b)(6) 2024, to proceed with the extraction of the broken material and the introduction of an intramedullary nail.On wednesday the surgery was performed satisfactorily, being able to extract the broken piece with the material sent for the occasion (stryker difficult extraction kit).
 
Event or Problem Description
It was reported that, on (b)(6) 2024, the surgeon from the (b)(6) hospital proceeds to perform tibia fracture surgery with a t2 tibia intramedullary nail.When inserting the fracture reduction piece, it breaks, leaving part of it inside the patient's canal.Given the impossibility of extracting it with the material they had, they completed the surgery, postponing it to on (b)(6) 2024, to proceed with the extraction of the broken material and the introduction of an intramedullary nail.On wednesday the surgery was performed satisfactorily, being able to extract the broken piece with the material sent for the occasion (stryker difficult extraction kit).
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned in broken condition.The device inspection revealed the following: the thread had broken in its 1st winding at the rod.The breakage surface identified a brittle fracture.The broken off part was stuck in the returned reduction spoon.The broken fragments could not be put flush together so that both edges did not touch each other.This indicated that the broken threaded fragment was not deep enough ¿ resp.Had not been inserted sufficiently.Both units showed traces of frequent use.Due to the breakage no function was given.A dimensional inspection revealed the dimension being in spec where undamaged.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.In the case presented it was reported that, on (b)(6) 2024, a surgeon from the (b)(6) hospital proceeds to perform tibia fracture surgery with a t2 tibia intramedullary nail.When inserting the fracture reduction piece, it breaks, leaving part of it inside the patient's canal.Given the impossibility of extracting it with the material they had, they completed the surgery, postponing it to on (b)(6) 2024, to proceed with the extraction of the broken material and the introduction of an intramedullary nail.On wednesday the surgery was performed satisfactorily, being able to extract the broken piece with the material sent for the occasion (stryker difficult extraction kit).The fact that the 2 components could not be put flush together identified the universal rod had not been inserted deep enough before use.Having a gap and applying required forces will inevitably lead to material breakage.Based on investigation, the root cause was attributed to a user related issue.Based on available information a deficiency of the device was not verified.

Brand Name
REDUCTION SPOON T2 Ø9 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19728626
Report Number0009610622-2024-00704
Device Sequence Number8327982
Product Code LXH
UDI-Device Identifier04546540196040
UDI-Public04546540196040
Combination Product (Y/N)N
Initial Reporter CountrySP
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060125
Device Lot NumberK578836
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/17/2024
Supplement Date Received by Manufacturer10/15/2024
Initial Report FDA Received Date07/12/2024
Supplement Report FDA Received Date11/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/17/2007
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown